Alert archive / Tennessee / High Wind Warnings in 2019
High Wind Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Dec 29, 2019, 9:13 AM EST for 8 counties in Tennessee. It took effect at Dec 29, 2019, 5:00 PM EST. It was in force for 11 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2019, 9:13 AM EST (14:13 UTC)
- In effect from
- Dec 29, 2019, 5:00 PM EST
- Expired
- Dec 30, 2019, 4:00 AM EST
- In force
- 11 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 30, 1:00 AM EST | NON-TSTM WND GST 84 | 4.3 W Gatlinburg, TN | COVE MOUNTAIN OBSERVATION SITE RECORDED AN 84 MPH GUST. THE HIGHEST SUSTAINED WIND WAS 34 MPH. |
| Dec 30, 1:10 AM EST | TSTM WND GST 72 | 5 Nw Walland, TN | MEASURED 72 MPH THUNDERSTORM WIND GUST. |
| Dec 30, 1:18 AM EST | TSTM WND DMG | 2 Ne Seymour, TN | HAM ANTENNA DOWNED AND GAZEBO DAMAGED BY THUNDERSTORM WINDS. |
| Dec 30, 1:27 AM EST | TSTM WND DMG | 1 S Walland, TN | THUNDERSTORM WINDS DOWNED A TREE AND UTILITY POLE, CLOSING OLD WALLAND HIGHWAY SOUTH OF WALLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607 WWUS74 KMRX 291413 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 913 AM EST Sun Dec 29 2019 TNZ018-041-043-045-047-072-074-087-292215- /O.UPG.KMRX.HW.A.0007.191230T0000Z-191230T0900Z/ /O.NEW.KMRX.HW.W.0011.191229T2200Z-191230T0900Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 913 AM EST Sun Dec 29 2019 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST MONDAY... * WHAT...South winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Far east Tennessee Mountains and Foothills. * WHEN...From 5 PM this afternoon to 4 AM EST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
2 follow-up statements
522 WWUS74 KMRX 291958 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 258 PM EST Sun Dec 29 2019 TNZ018-041-043-045-047-072-074-087-300400- /O.CON.KMRX.HW.W.0011.191229T2200Z-191230T0900Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 258 PM EST Sun Dec 29 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... * WHAT...South winds 25 to 40 mph with gusts up to 70 mph expected. * WHERE...Far east Tennessee Mountains and Foothills. * WHEN...From 5 PM this afternoon to 4 AM EST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
268 WWUS74 KMRX 300850 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 350 AM EST Mon Dec 30 2019 TNZ018-041-043-045-047-072-074-087-301000- /O.EXP.KMRX.HW.W.0011.000000T0000Z-191230T0900Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 350 AM EST Mon Dec 30 2019 ...HIGH WIND WARNING WILL EXPIRE AT 4 AM EST EARLY THIS MORNING... Strong wind gusts have diminished across the mountains. Wind gusts up to 30 mph may continue through the day. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Dec 29, 6:30 AM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Dec 29, 6:30 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
630 AM EST Sun Dec 29 2019
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM...(Today through Tonight)
Highly anticipated weather system now finally heading into the area
today. As the cold front heads our way gradient south flow will be
increasing making for a breezy day across the region and a set up
for a downsloping mountain wave wind event tonight. Wind event
looking near the threshold of Advisory versus Warning, so will leave
as High Wind Watch right now--still 15 hours away from start time.
The winds aloft will also supply momentum for strong outflow winds
from any stronger showers or thunderstorms. With the available
shear, there might be some rotating updrafts, and a quick, weak
tornado spin-up can't be ruled out. Best chances should be on the
Plateau and into southeast TN and SW NC, where CAPE is higher to get
stronger updrafts, and shear may be a little higher. Timing for
storms--this afternoon and into tonight for the Plateau, and mainly
tonight for the rest of the area.
For flooding threat--bottom line--latest precip forecast continues
to get lower, lowering the overall flooding threat. West of our
area, there will be slower movement and some training of heavier
rains, but as the system moves east into our area it will be
accelerating thereby lessening rain amounts. The heaviest rains in
our area should be on the plateau, where the rain rates will be
higher and that area might get the tail-end of the cell training.
Another warm day today--went on the high side of guidance, which
will be bumping up close to record Max Temps this afternoon. For
tonight, evening pre-frontal temps should be very mild with a
notable south breeze, then the cold front will be moving through
later tonight, and moving through the northeastern areas early
Monday morning, with the temps dropping suddenly with frontal
passage.
GM
.LONG TERM...
Long Term (Monday through Saturday)... The latest model runs have
trended toward a slightly faster exit of precip to our east on
Monday morning, so the forecast will lower PoPs a bit after 12Z.
with any rain chance gone by noon. Cold advection through the day is
fairly weak as the 850 mb flow remains southwesterly, so
temperatures Monday should still reach into the 50s. A shortwave
trough rotating around the closed low over the Great Lakes will
bring a bigger drop in temperatures on Tuesday, with highs mainly
in the 40s, as well as some cloud cover to northern sections.
The next chance of rain arrives on Thursday as a southern stream
closed low over the Desert SW merges with a northern stream trough.
Isentropic lift ahead of this system will begin to spread rain
across the area through Thursday, with stronger forcing associated
with an upper jet arriving Thursday night. Models have been in
generally good agreement and shown good consistency with this system
over the past few days, so categorical PoPs will be forecast. The
GFS is more progressive with the trough axis than the ECMWF, and if
the slower ECMWF solution pans out, there may be a potential for
heavy rainfall through Friday, possibly leading to flooding concerns.
DGS
&&
.AVIATION...
12Z TAF DISCUSSION.
Weather system now on our doorstep, but moving more northeast than
east so it will take a while for rains for spread across much of
the area, whereas tonight system will kick through more quickly as
cold front pushes through. Expect widespread showers tonight, and
the threat of isolated thunder, although not presently mentioned
in TAFs. Front moves through after midnight, and with drier air,
ceilings and visibilities should start to improve.
GM
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 48 55 36 51 / 60 90 0 0 0
Knoxville McGhee Tyson Airport, TN 73 50 57 36 48 / 30 80 10 0 0
Oak Ridge, TN 71 48 55 36 47 / 60 100 10 0 0
Tri Cities Airport, TN 70 51 57 33 45 / 30 70 30 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Watch from this evening through late tonight for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&Hazardous weather outlook, Dec 29, 9:11 AM EST, 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 911 AM EST Sun Dec 29 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-301415- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 911 AM EST Sun Dec 29 2019 /811 AM CST Sun Dec 29 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight ...High Wind Warning is in Effect for the Far East Tennessee Mountains and Foothills for This Evening and Tonight... A potent weather system will affect the area today and overnight tonight. High wind gusts in the mountains and foothills might also occur with this system at times with gusts up to 60 mph tonight. There is a marginal risk of storms to produce damaging wind gusts, mainly Sunday evening and Sunday night. Also, an isolated brief, weak tornado or two cannot be ruled out. There will be a potential for locally heavy rain, which could lead to isolated flooding, mainly for the Plateau and southeast Tennessee. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of heavy rains are possible for Thursday and Friday. Locally rainfall may produce localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the overnight hours.
Nearby
High Wind Warnings in Tennessee, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.